Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Grand Rapids, MI

June 5, 20246 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 5, 2024, 9:50 AM EDT for 6 counties in Michigan. It took effect at Jun 6, 2024, 12:00 AM EDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 9:50 AM EDT (13:50 UTC)
In effect from
Jun 6, 2024, 12:00 AM EDT
Expired
Jun 7, 2024, 4:00 PM EDT
In force
40 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

914 
WHUS43 KGRR 051350
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
950 AM EDT Wed Jun 5 2024

MIZ037-043-050-056-064-071-052200-
/O.NEW.KGRR.BH.S.0004.240606T0400Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
950 AM EDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From late tonight through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
10 follow-up statements
263 
WHUS43 KGRR 051902
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
302 PM EDT Wed Jun 5 2024

MIZ037-043-050-056-064-071-060315-
/O.CON.KGRR.BH.S.0004.240606T0400Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
302 PM EDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT EDT
TONIGHT THROUGH FRIDAY AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...From midnight EDT tonight through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
590 
WHUS43 KGRR 060259
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1059 PM EDT Wed Jun 5 2024

MIZ037-043-050-056-064-071-061100-
/O.CON.KGRR.BH.S.0004.240606T0400Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1059 PM EDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
903 
WHUS43 KGRR 060749
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
349 AM EDT Thu Jun 6 2024

MIZ037-043-050-056-064-071-061600-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
349 AM EDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
972 
WHUS43 KGRR 061413
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1013 AM EDT Thu Jun 6 2024

MIZ037-043-050-056-064-071-062215-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1013 AM EDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
759 
WHUS43 KGRR 061923
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
323 PM EDT Thu Jun 6 2024

MIZ037-043-050-056-064-071-070330-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
323 PM EDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
277 
WHUS43 KGRR 070251
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1051 PM EDT Thu Jun 6 2024

MIZ037-043-050-056-064-071-071100-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1051 PM EDT Thu Jun 6 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through Friday afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
207 
WHUS43 KGRR 070735
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
335 AM EDT Fri Jun 7 2024

MIZ037-043-050-056-064-071-071545-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
335 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Through this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
712 
WHUS43 KGRR 071427
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1027 AM EDT Fri Jun 7 2024

MIZ037-043-050-056-064-071-072000-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1027 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
438 
WHUS43 KGRR 071856
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
256 PM EDT Fri Jun 7 2024

MIZ037-043-050-056-064-071-072000-
/O.CON.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
256 PM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren 
  counties.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
659 
WHUS43 KGRR 071959
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
359 PM EDT Fri Jun 7 2024

MIZ037-043-050-056-064-071-072100-
/O.EXP.KGRR.BH.S.0004.000000T0000Z-240607T2000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
359 PM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM EDT THIS
AFTERNOON...

Waves at the Lake Michigan shore have diminished slightly to 2 to
4 feet. A moderate swim risk due to waves and currents is 
expected through this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 6:53 AM EDT, 2 hours 57 minutes earlier. Its key messages:

  • Several Rounds of Showers/Storms Today and Thursday
  • Cooler With Some Showers for the Weekend
Area forecast discussion, Jun 5, 6:53 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
653 AM EDT Wed Jun 5 2024

.KEY MESSAGES...

- Several Rounds of Showers/Storms Today and Thursday

- Cooler With Some Showers for the Weekend

&&

.DISCUSSION...
Issued at 314 AM EDT Wed Jun 5 2024

- Several Rounds of Showers/Storms Today and Thursday

The first round of showers and storms is associated with a vorticity
maximum visible on Satellite near Chicago that will move into lower
Michigan in the next few hours. Rain will arrive by 4 am across
the southwest part of the CWA. That lifts northeast with the wave
providing morning showers, and some embedded thunderstorms given
elevated instability. Strong MLCIN and no shear means these storms
will be garden variety thunderstorms.

Attention then turns to the second round of storms associated with a
shortwave driving a cold-frontal boundary through the CWA today.
The question is how much does instability redevelop behind the
morning storms given cloud cover and marginal mid-level lapse
rates. However, consensus does suggest the area from Lansing to
Marshall and southeast (including Jackson) may develop around 1000
J/kg of CAPE by late morning and combined with 25-40 knots of
0-3km shear supports a chance of a few strong to severe storms.
Primary concern would be for water- loaded downdrafts given PWATS
climbing north of 1.5 inches, and isolated hail to around quarter
size can't be ruled out in any severe storms. The other concern is
for locally heavy rainfall and flooding. Cloud-layer winds
suggest northeasterly storm motion along the front with high PWATS
and a deep warm cloud layer. This suggests storms will be
efficient rain producers, and there is a potential for several
storms to train over an area. If training occurs, localized areas
could see 1-2+ inches of rainfall, a scenario supported by high-
resolution guidance. These thoughts align well with the current
SPC and WPC marginal risks.

Round two ends by 22z-00z as the front exits the area. Round
three comes after midnight tonight as another shortwave/vorticity
maxima is driven across the CWA triggering scattered showers.
MUCAPE around 500 J/kg supports an isolated thunder threat with
these showers. Then the main trough and associated cold pool move
overhead Thursday with 500 mb temperatures falling to -15C to
-20C. This should be enough to trigger isolated to scattered
diurnal instability showers. The best chance for this will be
across Central Lower Michigan where the heart of the 500mb cold
pool resides. Highs fall from near 80 today to the low 70s
Thursday.

- Cooler with some showers for the weekend

The models are in decent agreement in keeping unseasonably deep mid
level low over the Great Lakes Region this weekend.  This feature
alone will act to keep condition on the cooler than normal side.
Model ensemble max temps do show a fair amount of  spread in the
values for Friday into Sunday, but overall they remain below normal
and we will keep it that way.  As for the precipitation, a digging
upper level wave arrives at some point Saturday into Sunday. This
feature will generate some added lift and model trends are
suggesting we may see an increased potential for some showers when
this feature arrives. However this feature may be lacking moisture
with the Gulf moisture cut off, so for now we will feature POPs no
higher than chance.  With a cold pool aloft, the afternoon heating
may enhance the precipitation potential, mainly Saturday into Sunday.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 653 AM EDT Wed Jun 5 2024

Presently an cluster of showers is moving across West Michigan with
brief drops to MVFR visbys possible. Have removed TSRA from the
TAFs before 15z based on latest guidance and radar trends that
suggest the southern portion of the complex will mostly dissipate
before reaching LAN. MVFR cigs spread into the area this morning
as increasing low- level moisture takes hold, becoming IFR for a
time at MKG. After 15z, a broken line of storms develops and moves
eastward through the afternoon as the atmosphere remains
unstable. Given continued confidence in coverage and convergence
on timing, have added a TEMPO group to highlight the best window
for storms at each terminal. Any stronger storms could feature
gusts over 40 knots, with the best chance at LAN/JXN/BTL.
Confidence in these conditions is to low to include in the TAF.
MVFR will be prevailing this afternoon with brief drops to IFR
possible in any heavier thunderstorms.

Additional showers and storms may develop behind the main line,
however coverage is too sparse to go with more than VCSH. Most
sites will see a break in convection. Cigs also improve to VFR
behind the line. Finally, additional scattered showers are
expected to develop after 04z near MKG and spread eastward as they
fall apart through 10z. Have included VCSH at AZO/BTL/MKG/GRR
where confidence is higher in showers, and a PROB30 group at
LAN/JXN as conditions will depend on showers holding together.
Isolated thunderstorms also cannot be ruled out tonight.

&&

.MARINE...
Issued at 314 AM EDT Wed Jun 5 2024

A round of showers and embedded thunderstorms is moving across the
lake this morning, with additional showers and storms later today
ahead of a cold front. Locally higher winds and waves are
possible in any thunderstorms. This cold front causes our current
southerly winds to become westerly. Behind the front (after 06z
Thursday), winds become gusty increasing to around 25 knots. A
Small Craft Advisory and Beach Hazards Statement will likely be
needed for these winds and their associated waves, however will
defer decisions to the day shift given we are around 24 hours out.
Additional headlines may be needed for the next few days after as
cold air keeps winds and waves elevated.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...MJS/Thomas
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Jun 5, 3:34 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
334 AM EDT Wed Jun 5 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
334 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected through late afternoon. From
late morning to late afternoon, a marginal risk for storms
containing damaging wind gusts and large hail exists south and
east of I69. Storms may also contain locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening south and east of
I69.

LMZ844>849-060745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
334 AM EDT Wed Jun 5 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible over Lake Michigan today.

Late Wednesday Night, winds and waves likely will increase to
levels hazardous to small craft and beachgoers and continue into
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will likely be hazardous to small craft and
beachgoers Thursday, and may be hazardous to small craft and
beachgoers Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:50 AM EDTSmall Craft AdvisoryGRR54 hr
Jun 5, 12:34 PM EDTSpecial Weather StatementGRRCalhoun, Clinton, Eaton, Gratiot, Ingham, Jackson and 1 more116 min
Jun 5, 1:56 PM EDTSpecial Weather StatementGRRJackson64 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.